Advertisement

Proton Pump Inhibitors and Acute Interstitial Nephritis

Published:February 06, 2006DOI:https://doi.org/10.1016/j.cgh.2005.11.004
      Background & Aims: Proton pump inhibitors (PPIs) are a widely prescribed class of drugs, and their usage worldwide is increasing. Although well-tolerated, there have been case reports and a recent case series implicating these drugs in acute interstitial nephritis (AIN) and progression to acute renal failure (ARF). The aim of this study was to investigate how widespread this complication is in Australia, to identify which PPIs are implicated, and to establish whether PPI-induced AIN is a class effect. Methods: We undertook a retrospective case review of potential cases at 2 teaching hospitals and a review of registry data from the Therapeutic Goods Administration of Australia (TGA). Parameters sought included the drug implicated, concurrent medications, symptoms, signs, serum creatinine, and time of onset after prescription. Results: We identified 18 cases of biopsy-proven PPI-induced AIN causing ARF in the retrospective case review, which is the largest hospital-based case series to date. The TGA registry data identified an additional 31 cases of “biopsy proven interstitial nephritis.” An additional 10 cases of “suspected interstitial nephritis,” 20 cases of “unclassified acute renal failure,” and 26 cases of “renal impairment” were also identified. All 5 commercially available PPIs were implicated in these cases. Conclusion: With the ever more widespread use of this class of medications, PPI-induced AIN is likely to become more frequent. There is now evidence to incriminate all the commercially available PPIs, suggesting there is a class effect. Failure to recognize this entity might have catastrophic long-term consequences including chronic kidney disease. Increased awareness might facilitate more rapid diagnosis and management of this potentially reversible condition.

      Abbreviations used in this paper:

      AIN (acute interstitial nephritis), ARF (acute renal failure), CKD (chronic kidney disease), GFR (glomerular filtration rate), H2RA (H2 receptor antagonist(s)), PPI (proton pump inhibitor(s)), TGA (Therapeutics Goods Administration)
      To read this article in full you will need to make a payment
      AGA Member Login
      Login with your AGA username and password.

      Purchase one-time access:

      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

      1. Available from: http://www.health.gov.au. Accessed October 2004.

        • Valori R.M.
        • Brown C.M.
        • Strangeways P.
        • et al.
        Reducing community dyspepsia drug costs.
        Gut. 2001; 49: 495-501
        • Naunton M.
        • Peterson G.M.
        • Bleasel M.D.
        Overuse of proton pump inhibitors.
        J Clin Pharm Ther. 2000; 25: 333-340
        • Reilly J.P.
        Safety profile of the proton-pump inhibitors.
        Am J Health Syst Pharm. 1999; 56: S11-S17
        • Leufkens H.
        • Claessens A.
        • Heerdink E.
        • et al.
        A prospective follow-up study of 5669 users of lansoprazole in daily practice.
        Aliment Pharmacol Ther. 1997; 11: 887-897
        • Fitton A.
        • Wiseman L.
        Pantoprazole.
        Drugs. 1996; 51: 460-482
        • Johnson T.J.
        • Hedge D.D.
        Esomeprazole.
        Am J Health Syst Pharm. 2002; 59: 1333-1339
        • Claussen D.W.
        Aciphex (rabeprazole).
        Gastroenterol Nurs. 2000; 23: 88-89
        • Welage L.S.
        • Berardi R.R.
        Evaluation of omeprazole, lansoprazole, pantoprazole, and rabeprazole in the treatment of acid-related diseases.
        J Am Pharm Assoc. 2000; 40: 52-62
        • Naunton M.
        • Peterson G.M.
        • Bleasel M.D.
        Overuse of proton pump inhibitors.
        J Clin Pharm Ther. 2000; 25: 333-340
        • Torpey N.
        • Barker T.
        • Ross C.
        Drug induced tubulo-interstitial nephritis secondary to proton pump inhibitors.
        Nephrol Dial Transplant. 2004; 19: 1441-1446
        • Davison A.M.
        • Jones C.H.
        Acute interstitial nephritis in the elderly.
        Nephrol Dial Transplant. 1998; 13: 12-16
        • Farrington K.
        • Levison D.A.
        • Grenwood R.N.
        • et al.
        Renal biopsy in patients with unexplained renal impairment and normal size kidney.
        Q J Med. 1989; 70: 221-233
        • Ruffenach S.J.
        • Siskind M.S.
        • Lien Y.H.
        Acute interstitial nephritis due to omeprazole.
        Am J Med. 1992; 93: 472-473
        • Kuiper J.J.
        Omeprazole-induced acute interstitial nephritis.
        Am J Med. 1993; 95: 248
        • Christensen P.B.
        • Albertsen K.E.P.
        • Jensen P.
        Renal failure after omeprazole.
        Lancet. 1993; 341: 55
        • Assouad M.
        • Vicks S.L.
        • Pokroy M.V.
        • et al.
        Recurrent acute interstitial nephritis on rechallenge with omeprazole.
        Lancet. 1994; 344: 549
        • Gronich J.H.
        • Snipes E.R.
        • Stein H.D.
        • et al.
        Omeprazole related acute interstitial nephritis (AIN) with renal failure.
        J Am Soc Nephrol. 1994; 5 (abstract): 394
        • Jones B.
        • Hewson E.
        • Price A.
        Acute interstitial nephritis due to omeprazole.
        Lancet. 1994; 344: 1017-1018
        • Lewis C.R.
        • Somerville C.
        • Agar J.W.M.
        Omeprazole induced acute interstitial nephritis.
        Aust N Z J Med. 1994; 24: 578
        • Singer S.
        • Parry R.G.
        • Deodhar H.A.
        • et al.
        Acute interstitial nephritis, omeprazole and antineutrophil cytoplasmic antibodies.
        Clin Nephrol. 1994; 42: 280
        • Adverse Drug Reactions Advisory Committee
        Omeprazole, musculoskeletal problems and interstitial nephritis.
        Aust Adverse Drug React Bull. 1995; 14: 14-15
        • Fleury D.
        • Storkebaum H.
        • Mougenot B.
        • et al.
        Acute interstitial nephritis due to omeprazole.
        Clin Nephrol. 1995; 44: 129
        • O’Donnell D.
        Acute renal failure due to omeprazole.
        Med J Aust. 1996; 165: 234-235
        • Badov D.
        • Perry G.
        • Lambert J.
        • et al.
        Acute interstitial nephritis secondary to omeprazole.
        Nephrol Dial Trans. 1997; 12: 2414-2416
        • d’Adamo G.
        • Spinelli C.
        • Forte F.
        • et al.
        Omeprazole-induced acute interstitial nephritis.
        Ren Fail. 1997; 19: 171-175
        • Yip D.
        • Kovac S.
        • Jardine M.
        • et al.
        Omeprazole-induced interstitial nephritis.
        J Clin Gastroenterol. 1997; 25: 450-452
        • Landray M.J.
        • Ringrose T.
        • Ferner R.E.
        • et al.
        Pyrexia, anaemia, and acute renal failure secondary to omeprazole.
        Postgrad Med J. 1998; 74: 416-422
        • Montseny J.J.
        • Meyrier A.
        Immunoallergic granulomatous interstitial nephritis following treatment with omeprazole.
        Am J Nephrol. 1998; 18: 243-246
        • Geetha D.
        Omeprazole-induced acute interstitial nephritis.
        Am J Gastroenterol. 1999; 94: 3375-3376
        • Shuster J.
        Omeprazole and nephritis.
        Nursing. 2000; 30: 79
        • Post A.T.
        • Voorhorst G.
        • Zanen A.L.
        Reversible renal failure after treatment with omeprazole.
        Neth J Med. 2000; 57: 58-61
        • Wall C.A.
        • Gaffney E.F.
        • Mellotte G.J.
        Hypercalcaemia and acute interstitial nephritis associated with omeprazole therapy.
        Nephrol Dial Trans. 2000; 15: 1450-1452
        • Myers R.P.
        • McLaughlin K.
        • Hollomby D.J.
        Acute interstitial nephritis due to omeprazole.
        Am J Gastroenterol. 2001; 96: 3428-3431
        • Delve P.
        • Lau M.
        • Yun K.
        • et al.
        Omeprazole-induced acute interstitial nephritis.
        N Z Med J. 2003; 116: 332
        • Ra A.
        • Tobe S.W.
        Acute interstitial nephritis due to pantoprazole.
        Ann Pharmacother. 2004; 38: 41-45
        • Moore I.
        • Sayer J.A.
        • Nayar A.
        • et al.
        Pantoprazole-induced acute interstitial nephritis.
        J Nephrol. 2004; 17: 580-581
      2. Available at: http://www.tga.gov.au. Accessed October 2004.

        • Cockcroft D.W.
        • Gault M.H.
        Prediction of creatinine clearance from serum creatinine.
        Nephron. 1976; 16: 31-41
        • Kodner C.M.
        • Kudrimoti A.
        Diagnosis and management of acute interstitial nephritis.
        Am Fam Physician. 2003; 67: 2527-2534
        • Rossert J.
        • Fischer E.
        Acute interstitial nephritis.
        in: Johnson R.J. Feehally J. Comprehensive clinical nephrology. Mosby, St Louis2000: 62.1-62.9
        • Kelly C.J.
        • Roth D.A.
        • Meyers C.M.
        Immune recognition and response to the renal interstitium.
        Kidney Int. 1991; 31: 518-530

      Linked Article